Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

July 3, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Jul 3, 2021, 5:05 PM CDT for Jones County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:05 PM CDT (22:05 UTC)
Expired
Jul 3, 2021, 5:30 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD

County Jones County, SD

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS83 KABR 032205
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
505 PM CDT Sat Jul 3 2021
 
SDZ033-045-032230-
Stanley SD-Jones SD-
505 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Van Metre, or 23 miles north of Murdo, moving east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wendte and Van Metre. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for central South Dakota.

LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074
TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089 

$$

SD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:23 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 2:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
223 PM CDT Sat Jul 3 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 220 PM CDT Sat Jul 3 2021

Forecast challenges remain TS chances tonight along with
temperatures and fire weather concerns for Sunday.

Currently, under a sunny to mostly sunny sky, temperatures are
warming through the 80s and 90s. Winds are generally from the south
and breezy to windy at times. A surface trof/pseudo warm front is
just about to the western edge of Corson County. MLCIN is continuing
to decrease (down to ~50-75j/kg) while MLCAPE is maintaining around
1500-2000j/kg. And, +12C air at 700hpa has set up across the far
western forecast zones. Still just 20 to 25 knots of deep layer
shear progged for this afternoon/evening.

When the period opens at 00Z this evening, there will probably be a
few thunderstorms ongoing (convective initiation by appx 23Z) per
the latest available CAM and GSM operational solutions, mainly
anchored on the Missouri River valley region of the CWA. As was
mentioned before, ingredients sufficient for strong to severe
organized convection this afternoon/evening are lacking. All of 30
to 40 knots of jet-streak winds aloft will be available to support
weak low level forcing for ascent. DCAPE (strong thunderstorm winds)
is about the only severe-favorable prog running up values up to 1400-
1700j/kg through this evening across the western CWA.

This surface trof/boundary will be overtaken by a cold front later
tonight. The front will continue to work south and east through the
region through the first half of the day on Sunday. Not really much
in the way of low level caa on Sunday while mid/upper level heights
rise Sunday into Sunday night, but dry air advection will be
notable. Another look at wind progs in BUFKIT suggests the potential
for hitting Red Flag wind criteria is not very probable, so no Fire
Weather headlines for Sunday at this time, although, afternoon
relative humidity values are still forecast to fall 15 to 20
percent. Given how warm forecast temperatures are supposed to be on
Sunday, heat indices may top 100 degrees during peak heating Sunday
afternoon. But, at the same time, where the heat index is 100F, the
ambient air temperature is 101F or 102F. So, no considerations at
this time for a heat advisory across the southern half of forecast
zones on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM CDT Sat Jul 3 2021

Monday appears to be the warmest day through the long term portion
of the forecast with highs in the 90s, to perhaps around 100
degrees. A storm system crossing the region Monday night through
Tuesday evening will bring the potential for widespread, much needed
rainfall. The GEFS probability of seeing 0.25 inches of QPF has
increased some from yesterday's 12Z model run with the prob now
around 35-60 percent. WPC's Day 3 QPF as most of the CWA receiving
0.50 to 1.75 inches. Hopefully, the area will see this much needed
rainfall. Highs on Tuesday will be significantly cooler due to
widespread cloud cover, showers, and cool low level thermal
profiles. With the NBM on the higher side of other guidances,
have lowered highs a few degrees, with temperatures mostly in the
low to mid 70s. After a dry Wednesday, and mostly dry Thursday,
another storm system could bring showers and thunderstorms back
into the area Friday through Saturday. As of now, the most
significant pcpn may occur over northeastern South Dakota, and
western Minnesota. That said, confidence is low with regards to
impacts with this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM CDT Sat Jul 3 2021

Terminals KABR,KATY,KPIR,KMBG

A few thunderstorms could be developing by 5 or 6 PM CDT over
portions of central and north central South Dakota. Strong winds
are possible, and perhaps a little bit of hail, with any
thunderstorms that develop. Terminals with the greatest chance of
experiencing a TS this afternoon/evening are KPIR/KMBG. Unless
one of these terminals ends up under a TS, VFR flying weather is
forecast to prevail at all four terminals through the next 24
hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     SDZ003-004-009-015-016-033>035-045-048.

MN...None.
&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jul 3, 4:06 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
406 AM CDT Sat Jul 3 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
406 AM CDT Sat Jul 3 2021 /306 AM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Fire weather remains the chief concern again today. The forecast
area along and west of the James valley will see elevated fire
weather conditions, with a red flag warning posted across the
Missouri valley for this afternoon.

Thunderstorms are a risk as well, mainly during the late afternoon
and evening across the Missouri valley. Widespread severe weather is
unlikely though storms will come with the threat of gusty winds and
lightning. Storms will dissipate rapidly after dark.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Fire weather threat continues into Sunday with low afternoon humidity
and temperatures near 100. Winds will have shifted to the north and
will remain breezy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

In the hours before

Special weather statement, Jul 3, 3:29 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
329 PM CDT Sat Jul 3 2021

SDZ005>008-010-011-017>023-036-037-051-040100-
McPherson-Brown-Marshall-Roberts-Edmunds-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
Including the cities of Eureka, Aberdeen, Britton, Sisseton,
Ipswich, Webster, Faulkton, Redfield, Clark, Watertown, Milbank,
Hayti, Clear Lake, Highmore, Miller, and Fort Thompson
329 PM CDT Sat Jul 3 2021

The hot, breezy and dry environment will persist into this early
evening, creating elevated fire danger conditions. Refrain from
burning, if possible. Be especially cautious if outdoor activities
involve fire or anything that can cause fire starts.

Details...south winds 15 to 25 mph with gusts up to 35 mph and
relative humidity values as low as 25 to 30 percent will combine
with dry and cured fuels to create elevated fire danger
conditions into early this evening.

LUECK
Special weather statement, Jul 3, 5:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
505 PM CDT Sat Jul 3 2021

SDZ033-045-032230-
Stanley SD-Jones SD-
505 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

At 504 PM CDT/404 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Van Metre, or 23 miles north of Murdo, moving east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wendte and Van Metre.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for central South Dakota.

LAT...LON 4414 10105 4431 10096 4429 10060 4404 10074
TIME...MOT...LOC 2204Z 287DEG 14KT 4421 10089

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:57 AM CDTRed Flag WarningABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more15 hr
Jul 3, 5:36 PM CDTSevere Thunderstorm WarningABRJones, Stanley39 min
Jul 3, 5:42 PM CDTSpecial Weather StatementABRDewey33 min
Jul 3, 6:10 PM CDTSevere Thunderstorm WarningABRJones, Stanley50 min
Jul 3, 6:29 PM CDTSpecial Weather StatementABRWalworth31 min
Jul 3, 6:35 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Potter, Walworth40 min
Jul 3, 6:57 PM CDTSevere Thunderstorm WarningABRJones33 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.